Jump to content

Photo

Accutane For Bacne If You Have Keratosis Pilaris?


6 replies to this topic

#1 Lilycm

Lilycm

    New Member

  • Members
  • Posts & Likes
    Posts: 1
    Likes: 0
About Me
  • Joined: 13-August 12

Posted 14 August 2012 - 09:31 AM

I finally got a dermatologist referral from my doctor after 12 years of having acne. I've been on Duac, Differin, Spiro, birth control, 4 rounds of antibiotics and a topical antibiotic. My face acne has recently disappeared by itself although I had deep cysts as early as this year, I've just been having little bumps that are invisible with makeup. My face acne was never really bad other than the cysts, but my bacne is very bad (severe scarring) especially on my shoulders.

I woke up really excited to go to the derm because my doctor had recommended me to him for Accutane. I wasn't sure I would get it because I have no cysts on my back but with all the scarring and big red pustules after 4 rounds of antibiotics I figured I was a candidate, or that he would at least recommend a new regimen. Well he walked in the room and started staring at my face, I knew he was looking at the little bumps which I don't even care about. He immediately launched into a speech about how horrible Accutane is and how it's only for severe cases and I would have an easier chance of getting a doctor to prescribe oxycontine. Um, ok he didn't even look at my back yet. When he did he was like, "Oh you do have a lot of acne and severe scarring... someone would probably prescribe you Accutane because of that". Then he told me that Accutane can't help me because I have keratosis pilaris rubra which are the little pinprick skin-colored bumps on my cheeks and upper arms (that don't bother me!!). I'll admit I was sad because I think I had made Accutane into my last big hope, which I know is bad. He told me that KP is a problem caused by dry skin (dry skin and cysts? wtf my genetics suck) and he prescribed me Rentin-A and clindomycine and ANOTHER antibiotic round (of an antibiotic I've already taken) and told me to use benzoyl peroxide... thanks for nothing doc!!! I asked him, "So my acne isn't caused by sebum?" and he like shirked the question. He also liked scoffed that they had given me spiro because he said "That's only for hormonal acne", but my docs including my endocrinologist (hormone doctor) have constantly told me that my acne is probably hormonal because I have PCOS meaning consistently raised testosterone and estrogen levels.

Ok well after going there I thought I didn't even have acne and it was all KP, but I look at the prescription info and it says kp AND acne. Then I picked everything up and I asked the pharmacist who told me that the bp and antibiotics are only for the acne not kp. So I was confused then, like if I have acne why am I not a candidate for Accutane just because I have the little bit of KP? I look at the Retin-A and low and behold it says "tretinoin", how can that be the KP treatment if kp bars me from Accutane? Then I went home and found stuff saying that "Accutane is a controversial off-label treatment for extreme cases of KP". ????? Accutane has been used as a KP treatment, but my doc was saying I can't treat my acne because I have KP? wtf? It says Accutane treats both oil production (acne) AND excess protein problems (KP and acne).

Anyway my face is like perfect now after only a few days of the Retin-A but I don't even care, I want to get rid of this disgusting pizza back and be able to live a normal life not constantly hiding my shoulders and back...

Is it possible that the derm just didn't want to give me accutane before he walked in the room? Or does having KP really mean that "accutane won't help me" if the acne is the only thing I even care about?

#2 scarstruck27

scarstruck27

    New Member

  • Members
  • Posts & Likes
    Posts: 4
    Likes: 0
About Me
  • Joined: 14-August 12

Posted 16 August 2012 - 09:43 AM

I dont have any answers for you bud but I feel your pain aboit hiding your body,its no fun!

#3 lionfish

lionfish

    Junior Member

  • Members
  • Posts & Likes
    Posts: 65
    Likes: 6
About Me
  • Gender:Male
  • Joined: 21-February 11

Achievements

     

Posted 16 August 2012 - 02:59 PM

Difficult to really give an informed opinion without being a medical expert and not having been present at the consultation.......................

However, from what you say it sounds like he took one look at the minor acne/Keratosis Pilaris on your face, assumed you were being over dramatic about a minor issue (in his eyes) and the launched into his little Accutane hate speech. Only when he saw your back did he see a significant problem and by that time he had backed himself into a corner and I couldn't very well take back everything he just said and prescribe Accutane...

On top of that you are a woman and you dared to question his opinion/diagnosis! ("my acne isn't caused by sebum?" , etc). He sounds like a dick, is there no way you can get a second opinion or see someone else?

#4 WhitneyOnAccutane

WhitneyOnAccutane

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 149
    Blog Entries: 3
    Likes: 2
About Me
  • Gender:Female
  • Location:Louisiana
  • Interests:Evolving
  • Joined: 12-May 11

Posted 21 August 2012 - 09:50 PM

Hi! I kinda went through this. I went to a dermatologist's office for a year before I was given Accutane. After birth control, Ziana gel, and antibiotics, I was told that I had KP. But I have an allergy to bp so there was really nothing I could do. But my face was almost just as bad as my back and chest. I was told I had kp on all of those areas even with my oily skin.

But, I was given accutane anyways after nothing worked for my back. My back was pretty bad. It's now really clear. I think it's the only thing the accutane really completely took care of. My back and shoulders are smooth. My chest is a lot better but not super clear.. I'm the only person how can tell. My face still has some clogged pores. My back is clear!

#5 jewelB

jewelB

    New Member

  • Members
  • Posts & Likes
    Posts: 7
    Gallery Images: 2
    Likes: 0
About Me
  • Gender:Female
  • Joined: 19-August 12

Posted 05 September 2012 - 10:33 PM

I have mild kp, and my derm didn't hesitate to prescribe my accutane. Doctors work for their patients, and I'm not sure why they are so quick to get arrogant and forget that without us, they wouldn't have employment. I know getting a second opinion or a referral to another derm might be incredibly difficult, but that is what I would do if at all possible. I went through three derms before I found one who I like (not doctor shopping for drugs; I just like to feel comfortable with who is treating my medical conditions). Best of luck to you! And for the KP, even though it doesn't bother you, I use eucerin and hydrocortisone, and they help a lot.

#6 ajab561

ajab561

    Junior Member

  • Members
  • Posts & Likes
    Posts: 39
    Likes: 3
About Me
  • Gender:Male
  • Location:Florida
  • Joined: 26-January 09

Posted 06 September 2012 - 08:48 AM

I have mild kp, and my derm didn't hesitate to prescribe my accutane. Doctors work for their patients, and I'm not sure why they are so quick to get arrogant and forget that without us, they wouldn't have employment. I know getting a second opinion or a referral to another derm might be incredibly difficult, but that is what I would do if at all possible. I went through three derms before I found one who I like (not doctor shopping for drugs; I just like to feel comfortable with who is treating my medical conditions). Best of luck to you! And for the KP, even though it doesn't bother you, I use eucerin and hydrocortisone, and they help a lot.

I agree with jewelB. I also have KP (on my arms and shoulders) and I just started my second round of accutane. The first time, my KP was practically gone by the time I was done with the course. However, shortly after it came back slightly worse than before I went on Accutane. The reason for that is my skin was left dryer after Accutane, which exasperates KP. I have since started using a mild scrub daily on the KP as well as moisturizing with CeraVe Renewing Lotion (the one with Salicylic Acid), and that is helping a lot to relieve the bumpiness. And as jewelB said, the you could try hydrocortisone for the redness, but it probably won't reduce the bumps.

You should definitely get a second opinion. Having KP does not disqualify you from Accutane.

Oh, PS, that doctor sounds like a real arrogant jackass btw.

Edited by ajab561, 06 September 2012 - 08:50 AM.


#7 whoartthou1

whoartthou1

    Veteran Member

  • Veteran Members
  • Posts & Likes
    Posts: 1,388
    Likes: 44
About Me
  • Joined: 06-July 12

Posted 06 September 2012 - 12:11 PM

Post a picture to see if your bacne really requires accutane.




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users